BMJ Intended for Health Professionals - Click here for further information
Home Help Search/Archive Feedback Table of Contents

PDF of this article
Email this article to a friend
Respond to this article
Read responses to this article
PubMed citation
Related articles in PubMed
Download to Citation Manager
Search Medline for articles by:
Tonks, A.
Alert me when:
New articles cite this article
Collections under which this article appears:
Regulation
Medicine and the law (incl forensic medicine)
Adverse drug reactions
BMJ 2002;324:260 ( 2 February )

News

Withdrawal from paroxetine can be severe, warns FDA

Alison Tonks, Bristol

GlaxoSmithKline, a leading drugs manufacturer, was last week forced to admit that paroxetine, a widely prescribed antidepressant and the company's best selling drug, can cause severe withdrawal symptoms when stopped.

The Food and Drug Administration in the United States published a new product warning about the drug, and in the same week the International Federation of Pharmaceutical Manufacturers Associations declared the company guilty of misleading the public about paroxetine on US television a year ago.

"This drug has been promoted for years as safe and easy to discontinue," said Charles Medawar, head of Social Audit, a consumer research group specialising in medicines policy. "The fact that it can cause intolerable withdrawal symptoms of the kind that could lead to dependence is enormously important to patients, doctors, investors, and the company.

"GlaxoSmithKline has evaded the issue since it was granted a licence for paroxetine over 10 years ago, and the drug has become a blockbuster for them, generating about a tenth of their entire revenue. The company has been promoting paroxetine directly to consumers as `non-habit forming' for far too long."

Mr Medawar lodged a complaint a year ago after a spokesman from GlaxoWellcome, then a UK company, described withdrawal symptoms with paroxetine as "very rare" during an appearance on an American television network. The spokesman added "[withdrawal] occurs in only two out of every 1000 patients . . . Even then the symptoms are mild and short lived."

In fact, withdrawal symptoms such as bad dreams, paraesthesia, and dizziness occur in up to 7% of patients, according to the new product information. The warning also mentions anecdotal reports of agitation, sweating, and nausea and tells doctors to consider restarting treatment if symptoms become intolerable.

The complaint was originally dismissed but went to appeal. On 18 January the International Federation of Pharmaceutical Manufacturers Associations announced that GlaxoSmithKline had breached two of the industry's codes of practice. The federation ruled that the spokesman's comments were promotional and were wrong.

Dr Peter Haddad, consultant psychiatrist for Salford's Mental Health Service NHS Trust, welcomed the FDA's safety warning. He said: "Withdrawal side effects from antidepressants are far commoner than many people realise, and there's evidence that paroxetine has one of the highest rates. In most cases the symptoms are mild, but in a minority they are severe and prolonged---and treatable only by restarting the drug."

"There is also the danger of misdiagnosis and inappropriate investigation. Severe dizziness can easily look like labyrinthitis. Patients should be warned not to stop taking their antidepressants suddenly, and doctors should taper the dose at the end of treatment, keeping a close watch for withdrawal symptoms," Dr Haddad added.

He also called for discontinuation problems to be thoroughly assessed before new antidepressant drugs are licensed. "This is a seriously under-researched area. There's no good evidence to help doctors get the dosing right as patients come off treatment. It's still a matter of trial and error."


BMJ 2002

PDF of this article
Email this article to a friend
Respond to this article
Read responses to this article
PubMed citation
Related articles in PubMed
Download to Citation Manager
Search Medline for articles by:
Tonks, A.
Alert me when:
New articles cite this article
Collections under which this article appears:
Regulation
Medicine and the law (incl forensic medicine)
Adverse drug reactions

Rapid Responses:

Read all Rapid Responses

Paroxetine
Garrett R FitzGerald
bmj.com, 1 Feb 2002 [Full text]
Antidepressants Interact with Aspartame
Betty L. Martini, et al.
bmj.com, 2 Feb 2002 [Full text]
experiences of paroxetine withdrawal
ian k. campbell, et al.
bmj.com, 3 Feb 2002 [Full text]
Not Just Anecdotal Evidence
Dawn Rider
bmj.com, 8 Feb 2002 [Full text]
Re: experiences of paroxetine withdrawal
Alfonso Carvajal
bmj.com, 9 Feb 2002 [Full text]
Withdrawal symptoms are very frequent and difficult to treat
Luis Pacheco, et al.
bmj.com, 13 Feb 2002 [Full text]
Another Paxil Nightmare
Julia A Mandeville
bmj.com, 5 Mar 2002 [Full text]
seroxat withdrawal
anne b conaghan, et al.
bmj.com, 19 Apr 2002 [Full text]
Symptoms on withdrawing from long term paroxetine
Elisabeth Kiss
bmj.com, 1 May 2002 [Full text]


Home Help Search/Archive Feedback Table of Contents
BMJ Intended for Health Professionals - Click here for further information